New onset hypertension following abrupt discontinuation of citalopram

Walter J.Astorne Figari, Sandra Herrmann, Clement Akogyeram, Qi Qian

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Citalopram is one of the selective serotonin re-uptake inhibitors (SSRIs) most commonly prescribed for depression and many affective disorders. Abrupt cessation of this medication has been associated with dizziness, nausea, myalgias, anxiety and irritability. It is unclear whether blood pressure can be perturbed under such a circumstance. We present a 48-year-old woman who developed sustained hypertension closely associated with abrupt cessation of citalopram (40 mg twice daily), in addition to the known withdraw symptoms. Re-initiation of the medication completely abolished the symptoms and normalized her blood pressure. Pre-clinical studies show that chronic citalopram use inhibits the activity of noradrenergic neurons, and abrupt removal of such inhibition could cause adrenergic hyperactivation. We postulate this mechanism might account for or contribute to the hypertension observed in our patient. As illustrated in this case, the degree of hypertension in such that setting could be persistent and severe. Gradual withdrawal of citalopram is advisable to avoid such occurrence.

Original languageEnglish (US)
Pages (from-to)202-204
Number of pages3
JournalClinical Nephrology
Volume82
Issue number3
DOIs
StatePublished - Jan 1 2014

Fingerprint

Citalopram
Hypertension
Blood Pressure
Adrenergic Neurons
Myalgia
Serotonin Uptake Inhibitors
Dizziness
Mood Disorders
Adrenergic Agents
Nausea
Anxiety
Depression

Keywords

  • Citalopram
  • Hypertension
  • Selective serotonin reuptake inhibitors
  • SSRI

ASJC Scopus subject areas

  • Nephrology

Cite this

New onset hypertension following abrupt discontinuation of citalopram. / Figari, Walter J.Astorne; Herrmann, Sandra; Akogyeram, Clement; Qian, Qi.

In: Clinical Nephrology, Vol. 82, No. 3, 01.01.2014, p. 202-204.

Research output: Contribution to journalArticle

Figari, Walter J.Astorne ; Herrmann, Sandra ; Akogyeram, Clement ; Qian, Qi. / New onset hypertension following abrupt discontinuation of citalopram. In: Clinical Nephrology. 2014 ; Vol. 82, No. 3. pp. 202-204.
@article{d70a75ef08004fca9d0f1c44193a4e4b,
title = "New onset hypertension following abrupt discontinuation of citalopram",
abstract = "Citalopram is one of the selective serotonin re-uptake inhibitors (SSRIs) most commonly prescribed for depression and many affective disorders. Abrupt cessation of this medication has been associated with dizziness, nausea, myalgias, anxiety and irritability. It is unclear whether blood pressure can be perturbed under such a circumstance. We present a 48-year-old woman who developed sustained hypertension closely associated with abrupt cessation of citalopram (40 mg twice daily), in addition to the known withdraw symptoms. Re-initiation of the medication completely abolished the symptoms and normalized her blood pressure. Pre-clinical studies show that chronic citalopram use inhibits the activity of noradrenergic neurons, and abrupt removal of such inhibition could cause adrenergic hyperactivation. We postulate this mechanism might account for or contribute to the hypertension observed in our patient. As illustrated in this case, the degree of hypertension in such that setting could be persistent and severe. Gradual withdrawal of citalopram is advisable to avoid such occurrence.",
keywords = "Citalopram, Hypertension, Selective serotonin reuptake inhibitors, SSRI",
author = "Figari, {Walter J.Astorne} and Sandra Herrmann and Clement Akogyeram and Qi Qian",
year = "2014",
month = "1",
day = "1",
doi = "10.5414/CN107731",
language = "English (US)",
volume = "82",
pages = "202--204",
journal = "Clinical Nephrology",
issn = "0301-0430",
publisher = "Dustri-Verlag Dr. Karl Feistle",
number = "3",

}

TY - JOUR

T1 - New onset hypertension following abrupt discontinuation of citalopram

AU - Figari, Walter J.Astorne

AU - Herrmann, Sandra

AU - Akogyeram, Clement

AU - Qian, Qi

PY - 2014/1/1

Y1 - 2014/1/1

N2 - Citalopram is one of the selective serotonin re-uptake inhibitors (SSRIs) most commonly prescribed for depression and many affective disorders. Abrupt cessation of this medication has been associated with dizziness, nausea, myalgias, anxiety and irritability. It is unclear whether blood pressure can be perturbed under such a circumstance. We present a 48-year-old woman who developed sustained hypertension closely associated with abrupt cessation of citalopram (40 mg twice daily), in addition to the known withdraw symptoms. Re-initiation of the medication completely abolished the symptoms and normalized her blood pressure. Pre-clinical studies show that chronic citalopram use inhibits the activity of noradrenergic neurons, and abrupt removal of such inhibition could cause adrenergic hyperactivation. We postulate this mechanism might account for or contribute to the hypertension observed in our patient. As illustrated in this case, the degree of hypertension in such that setting could be persistent and severe. Gradual withdrawal of citalopram is advisable to avoid such occurrence.

AB - Citalopram is one of the selective serotonin re-uptake inhibitors (SSRIs) most commonly prescribed for depression and many affective disorders. Abrupt cessation of this medication has been associated with dizziness, nausea, myalgias, anxiety and irritability. It is unclear whether blood pressure can be perturbed under such a circumstance. We present a 48-year-old woman who developed sustained hypertension closely associated with abrupt cessation of citalopram (40 mg twice daily), in addition to the known withdraw symptoms. Re-initiation of the medication completely abolished the symptoms and normalized her blood pressure. Pre-clinical studies show that chronic citalopram use inhibits the activity of noradrenergic neurons, and abrupt removal of such inhibition could cause adrenergic hyperactivation. We postulate this mechanism might account for or contribute to the hypertension observed in our patient. As illustrated in this case, the degree of hypertension in such that setting could be persistent and severe. Gradual withdrawal of citalopram is advisable to avoid such occurrence.

KW - Citalopram

KW - Hypertension

KW - Selective serotonin reuptake inhibitors

KW - SSRI

UR - http://www.scopus.com/inward/record.url?scp=84905446520&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84905446520&partnerID=8YFLogxK

U2 - 10.5414/CN107731

DO - 10.5414/CN107731

M3 - Article

C2 - 23320970

AN - SCOPUS:84905446520

VL - 82

SP - 202

EP - 204

JO - Clinical Nephrology

JF - Clinical Nephrology

SN - 0301-0430

IS - 3

ER -